Hail, Otter Tail
- When
- July 11, 2:12 PM CST
- Where
- Otter Tail County, 4.49 mi NE of Lyman
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.400, -95.190
By the early evening of July 11th, surface low pressure was located over northeast South Dakota, with a warm front extending out to the east into Minnesota. Slow moving thunderstorms formed north of the warm front and dropped large amounts of rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By the early evening of July 11th, surface low pressure was located over northeast South Dakota, with a warm front extending out to the east into Minnesota. Slow moving thunderstorms formed north of the warm front and dropped large amounts of rain. Other thunderstorms formed later, along a line from Jamestown to Devils Lake to Rock Lake. One storm along this line produced strong winds from Langdon to Walhalla, in northeast North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 9:12 AM CST, 5 hours earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
1012 AM CDT MON JUL 11 2016
.UPDATE...
Issued at 1004 AM CDT Mon Jul 11 2016
Thunderstorms are continuing to fire on the nose of the low level
jet over eastern SD. The storms are firing near the ND/SD border
and drifting NE into the southern forecast area. The jet is
forecast to weaken and shift east as the morning progresses...so
do not expect this to continue too long...although it may shift
more into central MN before ending. Still looking for afternoon
development ahead of surface boundary along the Red River Valley and
east primarily. Severe threat still will exist.
UPDATE Issued at 721 AM CDT Mon Jul 11 2016
Mesoscale low has propagated into Canada and high wind warning
allowed to expire. There appear to be other smaller scale SFC lows
through the region from looking at the mesonet...with DVL now with
a west wind gusting to 41 knots. Do not think these smaller scale
lows will be strong enough to produce high wind warning
criteria...but will need to monitor.
Storms continue to develop across southcentral and southeast North
Dakota within 850mb warm air advection zone. Still like the idea
of trending PoPs to nearly dry through the morning hours...but
PoPs will need to be increased through 15z. Will also need to
watch this area for flood potential this morning given the heavy
slow moving nature.
Expect precip across the entire southern FA to gradually diminish
from west to east as warm 700mb temps build into the region.
Severe potential this afternoon likely depends on what happens
this morning. The mesoscale environment may still be supportive of
severe storms even without as much heating as expected...but this
may also hinder the strength and track of the SFC-850mb low that
is expected to propagate from central South Dakota into the Red
River Valley this afternoon. If ingredients come together the
statement from the previous AFD ("strong low level
shear with moderate to strong instability should lead to at least
a potential for tornadoes...possibly significant") still
holds true...but ongoing activity is making this probability lower.
Latest CAMS suggests development by mid-afternoon across the
region as 700mb temps cool...just not sure about the severity of
these storms.
&&
.SHORT TERM...(Today and tonight)
Issued at 341 AM CDT Mon Jul 11 2016
Mesoscale or wake low has developed across northeast North
Dakota...with winds gusting to 50 knots as the showers end. Latest
HRRR suggests this feature will track northeast...with these
strong winds affecting the northern Red River Valley by 5am or
6am. Have issued a high wind warning for the area expected to be
most affected.
First severe wind event has exited the region...and will cancel
severe thunderstorm watch 371. The next area of storms is
gathering steam across south central North Dakota and is headed
east toward the region (SE ND). Nose of the strong 850mb jet is
veering to the east associated with the bow across central MN. The
second area of severe storms across south central North Dakota is
within the 850mb warm air advection zone along instability
gradient. This forcing will propagate into southeast ND with
thunderstorms likely across this area through 15z. Given degree of
instability and deep layer shear severe potential should
continue...although it is moving into an area where storms have
or are occurring...none the less have extended severe
thunderstorm watch 370 until 10z (and will re-evaluate again at
that time).
Anticipate a break in activity with very warm (+15C) 700mb temps
advecting into the region. Most guidance indicates cooling aloft
during the afternoon hours...which will weaken the cap and allow
convective initiation. Mesoscale parameter should again be very
favorable for severe potential. Still some questions regarding
details pertaining to how the morning convection unfolds which
will affect afternoon activity. With that said...strong low level
shear with moderate to strong instability should lead to at least
a potential for tornadoes...possibly significant. Excessive
rainfall also a threat.
.LONG TERM...(Tuesday through Sunday)
Issued at 341 AM CDT Mon Jul 11 2016
Tuesday-Wednesday...500mb low propagates across southern Manitoba.
Expect windy conditions (possible advisory on Tuesday) along with
cooler temperatures and scattered showers.
Thursday-Sunday...Northwest flow aloft possibly becoming more
zonal by the end of the period. Mostly dry weather expected with
temperatures near normal values.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 721 AM CDT Mon Jul 11 2016
Expect showers and any embedded MVFR conditions to become dry and
vfr by late morning. Thunderstorms the main hazard this afternoon
and evening. Winds are sporadic and nearly impossible to forecast
this morning...but should become more consistent by late morning.
&&
.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&
UPDATE...Knutsvig
SHORT TERM...TG
LONG TERM...TG
AVIATION...TGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 440 AM CDT MON JUL 11 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 440 AM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS THE REGION...MOSTLY ALONG AND EAST OF THE RED RIVER VALLEY. MORNING STORMS ARE EXPECTED TO DISSIPATE AFTER SUNRISE. AFTER A BREAK IN ACTIVITY...ANTICIPATE THUNDERSTORMS TO DEVELOP DURING THE MID AFTERNOON HOURS AND CONTINUE INTO THE EVENING HOURS. THE GREATEST THREAT IS ALONG AND EAST OF THE RED RIVER VALLEY. THE RISK FOR TORNADOES WILL BE MORE ELEVATED THAN THE PAST COUPLE OF DAYS...WITH LARGE HAIL...DAMAGING WINDS...AND EXCESSIVE RAINFALL ALSO A RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG WINDS ARE EXPECTED ON TUESDAY...POSSIBLY 25 TO 40 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. TG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
106 PM CDT MON JUL 11 2016
MNZ031-032-111845-
WADENA MN-EAST OTTER TAIL MN-
106 PM CDT MON JUL 11 2016
...SPECIAL WEATHER STATEMENT...
AT 104 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER VINING...OR 26 MILES EAST OF FERGUS FALLS...MOVING NORTHEAST AT
35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HENNING AND ALMORA AROUND 110 PM CDT.
DEER CREEK AND WRIGHTSTOWN AROUND 120 PM CDT.
BLUFFTON AROUND 125 PM CDT.
WADENA AROUND 130 PM CDT.
VERNDALE AND ALDRICH AROUND 135 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4638 9478 4637 9482 4637 9515 4625 9515
4611 9556 4627 9569 4673 9479
TIME...MOT...LOC 1804Z 239DEG 49KT 4624 9552
HOPKINSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
254 PM CDT MON JUL 11 2016
MNZ031-032-112100-
WADENA MN-EAST OTTER TAIL MN-
254 PM CDT MON JUL 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL AND
WADENA COUNTIES UNTIL 400 PM CDT...
AT 253 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CLITHERALL...OR 20 MILES EAST OF FERGUS FALLS...MOVING
NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
VINING AROUND 255 PM CDT.
HENNING AND OTTERTAIL AROUND 305 PM CDT.
DEER CREEK AND NEW YORK MILLS AROUND 320 PM CDT.
BLUFFTON AND WADENA AROUND 330 PM CDT.
SEBEKA AND BLUE GRASS AROUND 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4637 9515 4629 9516 4615 9574 4629 9577
4636 9577 4677 9479 4637 9478
TIME...MOT...LOC 1953Z 241DEG 33KT 4631 9564
HOPKINSThe Fargo/Grand Forks radar (KMVX), 205 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
6 flash flood, 2 hail. Local standard time, as filed.
Ditches and fields were flooded along highway 59, between Pelican Rapids and Dunvilla.
Flooding was reported in Washington Park, on Langford Street, and along highway 10.
Fields and farm access roads were flooded near Stoney Creek and across northern Humboldt and southern Skree townships.
Fields and access roads were flooded. The observer measured 3.60 inches of rain since 3 pm CST and 7.58 inches since Saturday.
Fields and several basements were flooded across portions of Straight River Township.
Fields and access roads were flooded in Red Eye and northern Rockwood townships. Cat and Kitten creeks and the Red Eye River were full and still rising.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637576, 637577, 637578, 637579, 637580, 637581, 637582, 637583.